Alert archive / South Dakota / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 13, 2022, 3:42 AM CDT for Hughes County, Jones County, Stanley County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2022, 3:42 AM CDT (08:42 UTC)
- Expired
- Jun 13, 2022, 9:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hughes County, SD, Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:00 AM CDT | HEAVY RAIN 2.39 | 1 E Pierre, SD | COCORAHS STATION SD-HG-15 PIERRE 1.0 E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2193 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 19.5
The text
As transmitted.
887
WGUS53 KABR 130842
FFWABR
SDC065-075-117-131445-
/O.NEW.KABR.FF.W.0003.220613T0842Z-220613T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
342 AM CDT Mon Jun 13 2022
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
West Central Hughes County in central South Dakota...
Northwestern Jones County in central South Dakota...
Southwestern Stanley County in central South Dakota...
* Until 945 AM CDT Monday /845 AM MDT Monday/.
* At 342 AM CDT /242 AM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that could experience flash flooding include...
Pierre, Fort Pierre, Wendte, Van Metre, Hayes, Bunker.
Rainfall of 2 to 4 inches may have fallen over the warned area in
the last couple of hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4436 10116 4444 10020 4420 10027 4419 10037
4413 10105 4417 10105 4417 10116 4420 10117
4434 10117 4434 10116
FLASH FLOOD...RADAR INDICATED
$$
TDK1 follow-up statement
001
WGUS73 KABR 131443
FFSABR
Flash Flood Statement
National Weather Service Aberdeen SD
943 AM CDT Mon Jun 13 2022
SDC065-075-117-131453-
/O.EXP.KABR.FF.W.0003.000000T0000Z-220613T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hughes SD-Jones SD-Stanley SD-
943 AM CDT Mon Jun 13 2022 /843 AM MDT Mon Jun 13 2022/
...FLASH FLOOD WARNING AT 945 AM CDT/845 AM MDT/ THIS MORNING FOR
WEST CENTRAL HUGHES, NORTHWESTERN JONES AND SOUTHWESTERN STANLEY
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4436 10116 4444 10020 4420 10027 4419 10037
4413 10105 4417 10105 4417 10116 4420 10117
4434 10117 4434 10116
$$
SDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 1:16 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 13, 1:16 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
116 AM CDT Mon Jun 13 2022
.UPDATE...
Issued at 1255 AM CDT Mon Jun 13 2022
The aviation discussion has been updated below for the 06Z TAFS.
UPDATE Issued at 910 PM CDT Sun Jun 12 2022
Severe Thunderstorm Watch #353 has been issued for a good portion
of the CWA through 3 AM CDT, for thunderstorms capable of large
hail and damaging winds. There is a nearly stationary frontal
boundary splayed out from north of Aberdeen down to south of Rapid
City, which is serving as a focus for convection this evening. The
storms coming out of UNR's CWA have the potential to produce "all
hazards", as well as torrential rainfall. There is a low level jet
developing, it's nose for best low level forcing, forecast to be
anchored along or just south of this frontal boundary overnight,
helping the continuance of low level moisture advection northward
into overnight thunderstorms as they work east. Aloft, there is
also substantial mid-level WAA and steepening lapse rates to
support convection. The amount of low level and deep layer shear
available tonight points to eventual transition into (one or more)
a strong wind-producing squall line. There is also additional
potential thunderstorm development/evolution further back across
the northern high plains that will have to be monitored during the
late night early Monday morning hours, in case any of it tries to
clip north central South Dakota.
UPDATE Issued at 719 PM CDT Sun Jun 12 2022
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 250 PM CDT Sun Jun 12 2022
The main challenge in the near term is the chance for strong to
severe thunderstorms tonight, and again Monday night. Upper level
ridging currently over the region will get pushed to the east
tonight as a shortwave trough slides across the area. As it exits to
the east Monday morning, ridging will rebuild over the area before a
more southwesterly flow sets up Monday night ahead of a western U.S.
trough.
At the surface, showers and thunderstorms are expected to develop in
western South Dakota this evening in association with a
strengthening low pressure system, then track eastward through the
overnight hours. Instability wanes a bit after sunset, but does look
to increase again over the eastern CWA overnight, and will be
associated with a 30 to 40 knot low level jet and 50 to 60 knots of
bulk shear. Most of the CAMs indicate storms reaching the western
CWA around 03Z, then tracking eastward and exiting the CWA around
12Z Monday. As the low approaches the region on Monday, very warm
and moist air will be ushered northward into the region, with
dewpoints in excess of 70 degrees during the afternoon. The daytime
hours look to be dry as H7 temps of +16C to +18C will effectively
cap off any convective development. This capping inversion does
not weaken much across the east Monday night, but does across the
west, therefore as the front associated with the low moves
through, may see some post frontal convection develop late Monday
night. Should any storms become severe tonight or Monday night,
the main threats will be strong winds and large hail. One other
concern for Monday will be high heat indicies as temps in the 90s
combine with dewpoints in the 70s. Right now, the parts of the
southern CWA will be the most likely to see heat indicies above
100 degrees, so will include that area in a Heat Advisory.
Low temperatures tonight will be in the 60s. Highs on Monday will
range from the mid 80s across the far north, to the mid 90s across
the south. Lows Monday night will range from the upper 50s across
north central South Dakota, to the lower 70s across far northeastern
South Dakota and west central Minnesota.
.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM CDT Sun Jun 12 2022
The period begins on Tuesday with an area of low pressure and cold
front crossing the region. A very warm EML with 700 mb temps of +16C
should limit the overall severe potential in this CWA. Showers,
along with a few thunderstorms will be possible post frontal.
Significantly less humid air will move into the CWA behind the cold
front with dew points dropping into the 40s, to the low 50s by
Tuesday evening. On Wednesday, an area of low pressure and upper
level trough will be located over south central Canada with westerly
winds, low humidity, and mostly dry conditions over the CWA. The
upper level trough pushing east on Thursday will allow an upper
level ridge to build over the Rockies and into the Northern Plains
by Friday. The strong upper level ridge will bring heat and humidity
back into the Northern Plains this weekend with high temperatures
reaching the 90s on Saturday and Sunday. Some locations in central
and north central SD could reach 100 degrees on Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1255 AM CDT Mon Jun 13 2022
Terminals KABR,KATY,KPIR,KMBG
Convection continues to push eastward across parts of central and
northeast South Dakota early this morning. Some of this activity
remains strong to severe currently and is expected to persist in
this fashion through the pre-dawn hours, particularly just south
of the KATY area and perhaps affecting the KMBG area by 08Z-10Z.
KPIR has seen the brunt of the strongest storms so far and is
likely done now with the most severe cells. Some very strong wind
gusts in excess of 55 kts at times has kicked in the wake of this
convection at KPIR and will continue for the next couple hours
before gradually diminishing some. KABR/KATY terminals will
continue to see VCTS through 09Z-10Z. Sub VFR conditions are
possible with the passing of the strongest storms. All terminals
should be back to VFR conditions by 12Z through mid to late
morning when an MVFR cigs are expected to overtake skies. This
would especially be the case over the KABR/KMBG areas. By the end
of this TAF valid period, all TAF sites should return back to VFR
conditions.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for SDZ018-019-022-037-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...VipondHazardous weather outlook, Jun 12, 4:28 AM CDT, 23 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 428 AM CDT Sun Jun 12 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 428 AM CDT Sun Jun 12 2022 /328 AM MDT Sun Jun 12 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms will develop and move across central South Dakota late this evening and track east into northeast South Dakota and west central Minnesota during the overnight hours. Large hail and damaging winds will be the main threats from these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot temperatures in the 90s will combine with high humidity values to produce heat index values between 100 and 105 degrees Monday afternoon across parts of south central and northeast South Dakota. Scattered strong to severe thunderstorms are expected to develop across portions of central South Dakota by late Monday evening into Tuesday morning. Large hail, damaging winds and a few tornadoes will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 13, 12:24 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 2 W OACOMA 43.80N 99.42W
06/13/2022 M64 MPH LYMAN SD MESONET
&&
MCSpecial weather statement, Jun 13, 12:39 AM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1139 PM MDT Sun Jun 12 2022
SDZ003-130630-
Corson SD-
1139 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of western Corson
County through 1230 AM MDT...
At 1138 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shadehill Reservoir, or 21 miles south of Lemmon,
moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Corson
County, including the following locations... southwestern Standing
Rock Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
north central South Dakota.
&&
LAT...LON 4594 10200 4594 10115 4547 10149 4547 10200
TIME...MOT...LOC 0538Z 264DEG 32KT 4564 10230
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ConnellyLocal storm report, Jun 13, 2:19 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND GST 4 W TRAIL CITY 45.47N 100.81W
06/13/2022 M61 MPH CORSON SD MESONET
MESONET STATION 178 TRAIL CITY (SDDOT).
&&
NWS ABRSpecial weather statement, Jun 13, 2:43 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
243 AM CDT Mon Jun 13 2022
SDZ019-020-022-023-130815-
Hamlin SD-Clark SD-Deuel SD-Codington SD-
243 AM CDT Mon Jun 13 2022
...Strong thunderstorms will impact portions of southwestern Deuel,
Hamlin, southern Clark and southwestern Codington Counties through
315 AM CDT...
At 243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clark to Hayti to near Volga. Movement was east
at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Stone Bridge around 250 AM CDT.
Castlewood and Dempster around 255 AM CDT.
Claremont Colony, Long Lake, Poinsett Colony and Tinkertown around
300 AM CDT.
Other locations in the path of these storms include Medicine Lake,
Memorial Park Camping Site and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern South Dakota.
&&
LAT...LON 4454 9743 4479 9790 4504 9742 4472 9677
4455 9658
TIME...MOT...LOC 0743Z 247DEG 42KT 4489 9770 4466 9721 4436 9684
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LueckSpecial weather statement, Jun 13, 2:53 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
253 AM CDT Mon Jun 13 2022
SDZ003-004-009-010-015-130900-
Dewey SD-Walworth SD-Campbell SD-Edmunds SD-Corson SD-
253 AM CDT Mon Jun 13 2022
...Strong thunderstorms will impact portions of west central Edmunds,
eastern Corson, southern Campbell, northeastern Dewey and Walworth
Counties through 400 AM CDT/300 AM MDT/...
At 252 AM CDT/152 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Klein Ranch to near
Promise. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Indian Creek Rec Area and Revheim Bay Rec Area around 300 AM CDT.
Blackfoot around 200 AM MDT.
New Everets Resort around 305 AM CDT.
Glenham around 310 AM CDT.
Bullhead around 210 AM MDT.
Other locations in the path of these storms include Selby, Lake
Hiddenwood Rec Area, Mclaughlin, Little Eagle, Java, Mahto, Bowdle,
Wakpala and Kenel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for north central South Dakota.
&&
LAT...LON 4590 10055 4541 9923 4535 10052 4564 10154
TIME...MOT...LOC 0752Z 256DEG 45KT 4563 10136 4540 10053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DornSpecial weather statement, Jun 13, 3:22 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
322 AM CDT Mon Jun 13 2022
SDZ033-035-045-048-130845-
Hughes SD-Stanley SD-Lyman SD-Jones SD-
322 AM CDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of northern Jones,
southern Stanley, northwestern Hughes and northwestern Lyman Counties
through 345 AM CDT/245 AM MDT/...
At 321 AM CDT/221 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Wendte, or 20 miles southwest of Fort Pierre,
moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wendte around 225 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4448 10025 4413 10004 4404 10104 4417 10105
4417 10114 4425 10117 4428 10117
TIME...MOT...LOC 0821Z 265DEG 49KT 4423 10075
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:28 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 62 min |
| Jun 12, 9:57 PM CDT | Tornado Warning | ABR | Jones | 33 min |
| Jun 12, 10:26 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 64 min |
| Jun 12, 10:37 PM CDT | Tornado Warning | ABR | Jones | 23 min |
| Jun 12, 10:46 PM CDT | Tornado Warning | ABR | Jones | 29 min |
| Jun 12, 10:52 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 12, 11:04 PM CDT | Tornado Warning | ABR | Lyman, Stanley | 26 min |
| Jun 12, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 60 min |
| Jun 12, 11:50 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley, Sully | 40 min |
| Jun 12, 11:56 PM CDT | Areal Flood Warning | ABR | Jones | 6 hr |
| Jun 13, 12:01 AM CDT | Tornado Warning | ABR | Buffalo, Hand, Hyde, Lyman | 29 min |
| Jun 13, 12:26 AM CDT | Tornado Warning | ABR | Buffalo, Hand | 49 min |
| Jun 13, 12:39 AM CDT | Special Weather Statement | ABR | Corson | 51 min |
| Jun 13, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 13, 1:56 AM CDT | High Wind Warning | ABR | Brown, Buffalo, Clark, Codington, Day, Deuel and 12 more | 4 hr |
| Jun 13, 2:01 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 44 min |
| Jun 13, 2:01 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 42 min |
| Jun 13, 2:43 AM CDT | Special Weather Statement | ABR | Clark, Hamlin | 32 min |
| Jun 13, 2:53 AM CDT | Special Weather Statement | ABR | Corson, Walworth | 67 min |
| Jun 13, 3:22 AM CDT | Special Weather Statement | ABR | Stanley | 23 min |
| Jun 13, 4:04 AM CDT | Special Weather Statement | ABR | Hughes, Hyde | 26 min |
Nearby
Flash Flood Warnings in South Dakota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.